pregabalin side effects

Hi i'm fairly new here and its my first post. I've had varying degrees of chronic pain for many years, i have crps, and chronic hip pain. i am a wheelchair user due to my pain. I've had many different pain killers, physio, spinal nerve stimulation, tens machine, alternative therapies etc... And nothings really helped. I've recently gone back to the doctors who put me on pregabalin which has been steadily increased at each appointment, the higher dose has helped a little but the side effects are really bad in that I feel spaced out, can't think straight, concentrate, having a conversstion and generally functioning at all. I have been on this increased dose for bout a month and am wanting to increase again. Has anyone else had these side effects? Do they wear off? And if they do how long do the side effects last for?

24 Replies

oldestnewest
  • Hi

    Im currently taking pregablin & although I can totally relate to your description of feeling spaced out unable to concerntrate etc the drug actually works for me pain wise. Prior to the pregablin I was taking the alternative gabapentine. I'm told that people will either get on with one of the otjer so I'm assuming they are equal in their abilities. The gabpentine caused me to have IBS hence my switching to the pregablin

    Ps the side effects will ware off for most people

    Hope this helps

    Shelley

  • Hi shelley, thanks very much for your reply, i am getting a little pain releif which is more than i've had in years, which is great but i've also had years of isolation and unhappiness. I'll perserve thank you for your reply em x

  • Have you been referred to a pain specialist?

  • I've seen several over the years, but am being Re referred to one

  • None have helped obviously.?

  • No unfortunately not, past experience has been a cocktail of pain killers different therapies and then being told theres nothing else they can do, and being discharged

  • I'm having injections to block my nerves from my back along my hip and down my leg. I'm not that hopeful though.

  • I really hope the injections help and you get some pain releif x

  • Schuller

    My view is that the cons win with this medication. Sorry to be a party pooper.

    Good luck.all the same.

    Jim

  • Thanks Jim, if I can increase the medication and that gives me more pain releif i completly agree, due to see Gp tomorrow

  • Hi EMJU What strength are you taking, I have been on pregablin for a few years now along with high strength Co Codomol. I had similar side effects but have after a while got use to

    them, the side effects are now not so bad.

  • Thank you for your reply, 150 mg 3 times a day

  • Thanks for your reply I take 30/500 cocodomal 3 times daily

    150 pregablin morning

    300 pregablin night

    And other meds also

    For CRPS

    How did you get CRPS

  • I was taking co-codomol 30/500 for a while too but it didn't help. I had leukimia, and bone marrow transplants, quite a lot of other treatment. How about you? Does the medication combination help?

  • Oh my goodness Emju, I had two bone marrow transplants as well in 97 and 99 for ALL leukemia and my odyssey with autoimmune and neurological disorders began soon after. I have been through virtually the same pain management regime you are now using which never managed my pain well because the breakthrough pain would bring me to my knees and take me days, sometimes weeks to get back on top of it. The latent effects from chemo and radiation were absolutely crushing until I found the pain management doc I have now who put me on butrans for a number of years until I developed an allergy to the adhesive. It worked well for me so he converted me over to a sublingual form of the same drug, buprenorphine, again in a very small dose. It's enough to take the edge off and not so much that I can't function. Far from it in fact. I take zanaflex at bedtime which usually gets me four to six hours of sleep every night without feeling groggy. After sleeping 2 hours a night or less for over 10 years, that alone had much to do with how well I feel. The first time I met with my neuropain doctor I literally printed out my pharmacy records for years. It was a stack an inch thick. I had highlighted every pain medication. I was desperate for relief. I occasionally (10 times a year or less) have days now that are so good I forget to take the pain medication because I don't require it however I still have to take at least one dose a day because I'm physically dependent on it. It's not a perfect situation by any means, but it works for me and beats the alternative

    I truly wish you all the best and pray you find relief soon. Congratulations on kicking leukemia's tail! That's a enormous feat.

    Best~

    S

  • Thank you so much for your reply, Gosh you have also been through aswell. i had mine similar timing too, in 95 and 97, i'm pleased that the medication is taking the edge off for you, and sympathise completly with the reams of pharmacy records. I do however feel like i'm being listened too by my current Gp and being taken seriously and despite my pain i am very lucky to be alive as it was very touch and go during my second transplant. Congratulations to you too for overcoming leukimia and i hope that you continue to have some pain releif x

  • Hi

    Pregablin is a hard drug to start I've been up to 500 and had horibble drunk like side effects etc but it dose valence out my partner n I had the same side effects taken about 2 to 3 months to get normalised but when the side effects go its brillent drug, I'm sure its because of how there increasing it too it would be better to increase it quicker so your body can settle down with it but the more you increase the harder it is and its easier at night time but as you modt likely would be taking it throughout the day it might be better to find the dose you need from your doctor and increase every 3-4 days just what I did from my specilist, oh and sometimes when its to high it can't be tolerated x

  • Thank you so much for your reply, its really useful to know and can discuss with Gp tomorrow. I'm pleased that this is working for you and you are having some releif x

  • No problem good luck! Its difficult and always a journey to get some pain relief and feel normal at the same time wishing you the best x

  • Hi Emju

    In short; Pregabalin will or won't suit you but until you've weathered the sideeffects storm, you won't know! The trick is to increase the dose slowly; the side effects you're describing are all normal and if it's going to be the drug for you, they'll dissipate in time. I went through a rough time whilst increasing my dose and have finally settled on 500mg a day. I get the very common side effects of forgetting words and having a bit of a bad short-term memory but I think that's acceptable! The maximum daily dose is 600mg a day and some people spread their doses into three times a day rather than morning & evening; all just personal & prescribers preference but it's definitely a 'rough with the smooth' drug.

    I find it great for relieving some of the horrendous nerve pain I'm blessed with so I'm a fan of it but you'll also hear horror stories about it from other folk.

    It should have 'Marmite' written on the box...... I hope it works out for you..

    RJC x

  • Hi RJC

    Thank you so much for your reply, i am really hopeful about this one, to get just a small amount of pain releif after so long of having pain is something i didn't think I would find. I've seen my Gp and physio referral and pain clinic gone in. I am pleased that this works for, all the best x

  • Hopefully these new referrals will help; sometimes a different physio's approach or pain clinic plan can do the trick.

    It's ALL trial & error I think and although I'm in hurry to get some relief, I've got time to try everything!! If I got told to eat only cotton wool & cauliflower I'd do it!! 😊

    All the best to you, keep us updated...

    RJC x

  • i have recently been put on this after having horrific side effects of amitriptyline. But after walking out of the doctors with a bag full of it and coming home to read up about it i am also very concerned that its not going to be much better then amitriptyline. I would like to follow this post to see everyone elses thoughts x

  • Hi, I was on amitriptyline for many years i found the side effects bad and found I couldn't take every day although at the weekend I did get a really good sleep which I do miss! I've been taking Pregabalin for a couple of months, but i must say i'm finding the side effects hard, and there not helping with the sleep, i feel it masks my pain a I can still feel the pain but my mind is so spaced out I feel a bit numb and I struggle to function. What dose are you on? I really hope this works for you xx :-)

You may also like...